Chlorpromazine-Induced Severe Hyponatremia in 66 Years Old Patient

Sri Soenarti, Muchammad Kamal Hadi

Abstract


Hyponatremia is a common clinical problem in older people. The aging process is usually accompanied by various maladaptations to stress in different organs and physiologic functions. Medications are often the cause of hyponatremia such as thiazide diuretics, antidepressants, antiepileptic and antipsychotics. Antipsychotics can lead to severe hyponatremia by the mechanism of the development of the syndrome of inappropriate antidiuretic hormone secretion (SIADH). We report a patient who presented with severe hyponatremia due to Chlorpromazine and improved after receiving corrective hyponatremia.


Keywords


Hyponatremia; aged; chlorpromazine; syndroma of inappropriate antidiuretic hormone

References


Lurdes Correia, Rogério Ferreira, Inês Correia, Ana Lebre, José Carda, Rita Monteiro, Adélia Simão, Armando Carvalho, Nascimento Costa. Severe hyponatremia in older patients at admission in an internal medicine department. Archives of Gerontology and Geriatrics. 2014;59(3):642-7.

Henrik Falhammar, Jonatan D. Lindh, Jan Calissendorff, Jakob Skov, David Nathanson, Buster Mannheimer. Antipsychotics and severe hyponatremia: A Swedish population–based case–control study. European Journal of Internal Medicine. 2019;60:71-7.

George Liamis, Haralampos Milionis, Moses Elisaf. A review of drug-induced hyponatremia. American Journal of Kidney Diseases. 2008;52(1):144-53.

Mann SK, Marwaha R. Chlorpromazine. [Updated 2022 May 17]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022 Jan.. Available from: https://www.ncbi.nlm.nih.gov/books/NBK553079/

Aaron P, Glen X, James A., et al. Management of SIADH-related hyponatremia due to psychotropic medications – An expert consensus from the Association of Medicine and Psychiatry. Journal of Psychosomatic Research. 2021;151:110654.

Braun MM, Barstow CH, Pyzocha NJ. Diagnosis and management of sodium disorders: hyponatremia and hypernatremia. Am Fam Physician. 2015;91:299–307.

Cortés MM, Muñoz PG. Hyponatremia and psychotropic drugs. In: Mahmood U, editor. Fluid and electrolyte disorders [Internet]. London: IntechOpen; 2018 [cited 2022 Oct 05]. Available from: https://www.intechopen.com/chapters/62184 doi: 10.5772/intechopen.79029.


Full Text: PDF

Refbacks

  • There are currently no refbacks.


Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.